Alert archive / Kentucky / Tornado Warnings in 2020

Tornado Warning 6, NWS Jackson, KY

April 25, 20205 counties in Kentucky

NWS Jackson, KY issued this tornado warning at Apr 25, 2020, 6:19 PM EDT for 5 counties in Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2020, 6:19 PM EDT (22:19 UTC)
Expired
Apr 25, 2020, 6:45 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WFUS53 KJKL 252219
TORJKL
KYC013-051-095-121-131-252245-
/O.NEW.KJKL.TO.W.0006.200425T2219Z-200425T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
619 PM EDT Sat Apr 25 2020

The National Weather Service in JACKSON KY has issued a

* Tornado Warning for...
  Northwestern Harlan County in southeastern Kentucky...
  Northeastern Bell County in southeastern Kentucky...
  Northeastern Knox County in southeastern Kentucky...
  Southern Leslie County in southeastern Kentucky...
  Southeastern Clay County in southeastern Kentucky...

* Until 645 PM EDT.
    
* At 619 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Erose, or 11 miles north of Pineville, moving east
  at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sandy Fork around 630 PM EDT.
  Spruce Pine around 635 PM EDT.
  Mozelle around 640 PM EDT.
  Bledsoe around 645 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3681 8369 3699 8373 3711 8322 3684 8316
TIME...MOT...LOC 2219Z 259DEG 30KT 3692 8362 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DJ
2 follow-up statements
819 
WWUS53 KJKL 252235
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
635 PM EDT Sat Apr 25 2020

KYC121-252244-
/O.CAN.KJKL.TO.W.0006.000000T0000Z-200425T2245Z/
Knox KY-
635 PM EDT Sat Apr 25 2020

...THE TORNADO WARNING FOR NORTHEASTERN KNOX COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3689 8357 3699 8357 3703 8358 3711 8322
      3684 8316
TIME...MOT...LOC 2234Z 258DEG 29KT 3695 8351 

$$

KYC013-051-095-131-252245-
/O.CON.KJKL.TO.W.0006.000000T0000Z-200425T2245Z/
Harlan KY-Bell KY-Leslie KY-Clay KY-
635 PM EDT Sat Apr 25 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHWESTERN HARLAN...NORTHEASTERN BELL...SOUTHERN LESLIE AND
SOUTHEASTERN CLAY COUNTIES...
    
At 634 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Sandy Fork, or 12 miles northwest of Harlan, moving
east at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Warbranch around 640 PM EDT.
  Mozelle around 645 PM EDT.
  Chappell around 650 PM EDT.
  Napier around 700 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3689 8357 3699 8357 3703 8358 3711 8322
      3684 8316
TIME...MOT...LOC 2234Z 258DEG 29KT 3695 8351 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DJ
165 
WWUS53 KJKL 252246
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
646 PM EDT Sat Apr 25 2020

KYC013-051-095-131-252255-
/O.EXP.KJKL.TO.W.0006.000000T0000Z-200425T2245Z/
Harlan KY-Bell KY-Leslie KY-Clay KY-
646 PM EDT Sat Apr 25 2020

...THE TORNADO WARNING FOR NORTHWESTERN HARLAN...NORTHEASTERN BELL...
SOUTHERN LESLIE AND SOUTHEASTERN CLAY COUNTIES HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for Southern Leslie 
and Norther Harlan Counties.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.

LAT...LON 3689 8357 3699 8357 3703 8358 3711 8322
      3684 8316
TIME...MOT...LOC 2245Z 259DEG 30KT 3697 8339 

$$

JP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Apr 25, 4:32 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 25, 4:32 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
432 PM EDT Sat Apr 25 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 432 PM EDT SAT APR 25 2020

The 20z analysis shows broad 500mb troughing across most of the
CONUS with an embedded shortwave trough over the Mid-Mississippi
Valley. Models are in good agreement that weak ridging builds
over the western and central US as the the shortwave trough slowly
propagates eastward over the next 36 hours. Meanwhile at the
surface, low pressure over western KY will pivot an occluding
front across eastern KY with the triple point tracking near the
TN and VA borders. The low will continue to lift across northern
Kentucky tonight and over the West Virginia Panhandle on Sunday,
while another shortwave trough pivots around the back side of the
low. The system finally pulls away Sunday evening as surface high
pressure nudges northward from the Gulf Coast region.

In terms of sensible wx, the CAMs continue to show numerous
showers and a few thunderstorms across the area this evening as
the occluded front approaches from the southwest. The area of
greatest concern will be over counties adjoining the Tennessee
border and across Harlan County, closer to the triple point.
These areas will see the greatest amount of destabilization with
SBCAPE reaching 500-750 J/kg. This combined with veered
hodographs, 40-50 kts of effective shear and 0-3 km SRH > 250 will
result in a favorable environment for a few supercells.
Meanwhile, freezing levels will range from 7-9k feet and much of
the CAPE appears to be in the favored hail growth zone, so some
large hail is a good possibility over the southern counties in any
stronger updrafts. The low-level RH is also quite high, resulting
in low LCLs, which may also encourage isolated tornadogenesis
under the strongest updrafts. Over the northern counties, the
instability will be less, resulting in weaker updrafts, however,
some small hail is probable given the low freezing levels.

Any storms dissipate fairly quickly this evening with overall
shower coverage also diminishing behind the front, except
remaining more widespread over the northern counties under the
passing low pressure center. Low temps will generally be in the
upper 40s to lower 50s. Showers increase again Sunday as a
shortwave trough pivots around the backside of the departing low.
It will also be quite breezy and raw as winds shift to the NW.
Temps will hold nearly steady for much of the day in the lower
50s.

The showers finally taper off Sunday evening as the shortwave
departs and surface high pressure edges in from the Gulf Coast
States. If skies are able to clear, temps should drop off fairly
quickly into the upper 30s and low 40s with fog development a good
bet in the river valleys.

.LONG TERM...(Monday through Saturday)
Issued at 407 PM EDT SAT APR 25 2020

The period is expected to begin with an upper level low centered
over the Northeast and an upper level trough south along the eastern
seaboard. Generally quasi zonal flow is expected from the western to
central Conus with a weak shortwave trough nearing the western Great
Lakes and and another moving across MO and KS. Further northwest, a
shortwave trough is expected to be working into the Pacific
northwest.  At the surface, an area of low pressure is initially
expected to be centered in the vicinity of Cape Cod with a ridge of
sfc high pressure centered over the TN Valley and extending north
into the OH Valley and south into the northern Gulf of Mexico. A
weak sfc system is initially expected to be centered over the
Dakotas/upper mid west with a warm front nearing the MS Valley.

From Monday into Tuesday, the upper level low initially over the
Northeast is expected to move slowly east and northeast and off into
the Atlantic while a more northern shortwave trough moves across the
Great Lakes and merges with the northeast upper low. Meanwhile the
entering the northwest should move into and across the northern
Rockies and into the northern Plains and upper midwest. The weaker
more southern shortwave trough should move across the Commonwealth
late Monday into Monday night. A weak sfc low over the upper Midwest
vicinity should move little from Monday into Monday night though low
pressure will become more organized/redevelop in the Northern
Plains/MO Valley late Monday night into Tuesday. This should result
in the warm front lifting across the Commonwealth late Monday into
Monday night.

The period will begin dry with high pressure departing east on
Monday. With the warm front moving across the Commonwealth and weak
shortwave passing a few showers or sprinkles cannot be completely
ruled out on Monday night into early on Tuesday. With the boundary
in the vicinity and the upper low developing to the west, shower
chances will linger through Tuesday in the north. Then, as the upper
low and sfc low system approach and then slowly move across the
region from Tuesday night through the end of the period, the middle
to end of the week should feature unsettled weather and chances for
showers. Chances for showers peak on Wednesday. A few thunderstorms
will also be possible as early as late Tuesday night Wednesday
into Wednesday night as the sfc cold front approaches and then
moves across the area with cooling aloft from the upper low
steepening lapse rates and increasing instability. Isolated
thunderstorms are also possible during peak heating on Thursday
and perhaps Friday as well in the far east. As the upper system
moves further away and moisture decreases, shower chances lessen
toward the end of the period.

Temperatures should average a few degrees below normal to begin the
period on Monday, but rebound to near normal in the warm sector on
Tuesday. Clouds and precipitation will largely influence temperatures
on Wednesday with the west generally coolest and temperatures nearer
to normal in the far east. Behind the front, temperatures will
average a few degrees below normal on Thursday before moderating as
the system departs to the northeast to end the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 226 PM EDT SAT APR 25 2020

Low pressure lifting along the Ohio River will pivot a Pacific
occluded front northeast across the area this evening causing CIGs
to lower to MVFR at all sites by 2Z. A round of showers, some
heavy with brief visibility reductions, will continue spreading
northeast this afternoon. A more robust area of showers and
storms, some of which could be severe, is expected to impact
airfields along and south of the Hal Rogers Parkway / Highway 80,
including SME and LOZ, between 21-01z. The shower activity becomes
more scattered south of I-64 by 5Z, but CIGs will remain solidly
low MVFR / high IFR through the night. Another trough pivoting
around the low will bring the renewed threat for steadier showers
after sunrise Sunday and continued low MVFR/IFR CIGS.

Winds will be generally variable to SSE this afternoon at around 5
kts, except 5-10 kts at SYM. Winds at SME and LOZ could be erratic
and gusty near any thunderstorms. Winds turn SW 5-10 kts tonight,
increasing to W near 10 kts on Sunday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEERTSON
LONG TERM...JP
AVIATION...JP/GEERTSON
Hazardous weather outlook, Apr 25, 4:36 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
436 PM EDT Sat Apr 25 2020

KYZ044-050>052-058>060-104-106>114-119-120-262345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
436 PM EDT Sat Apr 25 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Evening and Tonight.

Thunderstorms are possible through this evening. Thunderstorms
could produce small hail, gusty winds, and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible from Tuesday night into Wednesday
night, Thursday afternoon and evening and Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ068-069-079-080-083>088-115>118-262345-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Perry-Clay-Leslie-Letcher-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Hazard, Manchester, Hyden, Jenkins,
and Whitesburg
436 PM EDT Sat Apr 25 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Evening and Tonight.

Thunderstorms are possible through this evening. The main threats
from these storms will be hail to around quarter size, damaging
wind gusts, and brief heavy rain. While the threat is lower, a
tornado cannot be ruled out, especially south of KY Highway 80 and
the Hal Rogers Parkway.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible from Tuesday night into Wednesday
night, Thursday afternoon and evening and Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

GEERTSON/JP

In the hours before

Special weather statement, Apr 25, 5:23 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
523 PM EDT Sat Apr 25 2020

KYZ083>085-252200-
Whitley-McCreary-Wayne-
523 PM EDT Sat Apr 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...MCCREARY
AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 6 PM EDT...

At 522 PM EDT, a strong thunderstorm was located near Mount Pisgah,
or 10 miles north of Jamestown, moving northeast at 45 mph.

Winds gusts up to 40 mph and hail of pea to penny size hail are
possible with this storm.

Locations impacted include...
Whitley City, Parmleysville, Great Meadows Campsites, Slavens,
Parkers Lake, Cumberland Falls S.P., Co-
Operative, Pine Knot, Ritner, Hollyhill, Wiborg, Blue Heron,
Honeybee, Marshes Siding, Greenwood, Duckrun, Beulah Heights, Kidds
Crossing, Stearns and Jellico Creek.

LAT...LON 3660 8479 3662 8498 3694 8438 3666 8417
      3659 8440
TIME...MOT...LOC 2122Z 239DEG 40KT 3657 8487

JP
Special weather statement, Apr 25, 5:48 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
548 PM EDT Sat Apr 25 2020

KYZ080-085>087-114>117-252230-
Whitley-Clay-Knox-Perry-Bell-Owsley-Laurel-Leslie-
548 PM EDT Sat Apr 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAUREL...
NORTH CENTRAL BELL...KNOX...SOUTHEASTERN OWSLEY...NORTHWESTERN
LESLIE...WESTERN PERRY...EAST CENTRAL WHITLEY AND CLAY COUNTIES...

At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sasser to Baileys Switch to Gausdale.
Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea to penny size hail are possible
with these storms.

Locations impacted include...
Barbourville, Manchester, Brightshade, Swan Lake, Goose Rock, Erose,
Bush, Cranes Nest, Herron, Hooker, Ice Cliff, Avis, Cottongin,
Dewitt, Flat Lick, House, Hector, Boho, Bimble and Bertha Station.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3733 8351 3712 8339 3687 8358 3674 8408
      3688 8402 3710 8396
TIME...MOT...LOC 2148Z 239DEG 28KT 3707 8391 3691 8389 3678 8399

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:23 PM EDTSpecial Weather StatementJKLMcCreary37 min
Apr 25, 5:48 PM EDTSpecial Weather StatementJKLClay, Knox42 min
Apr 25, 6:01 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox, Leslie29 min
Apr 25, 6:31 PM EDTAreal Flood AdvisoryJKLBell, Clay, Knox, McCreary, Whitley3 hr
Apr 25, 6:35 PM EDTSpecial Weather StatementJKLBell, Knox, Whitley25 min
Apr 25, 6:44 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie, Letcher, Perry31 min
Apr 25, 6:59 PM EDTSpecial Weather StatementJKLBell, Leslie, Perry46 min
Apr 25, 7:41 PM EDTAreal Flood AdvisoryJKLKnott, Leslie, Letcher, Perry2 hr
Apr 25, 7:54 PM EDTSpecial Weather StatementJKLPike51 min
Apr 25, 7:56 PM EDTSpecial Weather StatementJKLHarlan, Letcher49 min

Nearby

Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.